HealthDay News — Medication errors associated with antituberculosis therapy occur frequently in an inpatient setting, according to a study published online in the Journal of Clinical Pharmacy and Therapeutics.
Shin-Pung Jen, PharmD, from University Hospital in Newark, N.J., and colleagues examined the prevalence of inpatient medication errors with antituberculosis therapy in patients with suspected or confirmed tuberculosis disease. They reviewed medication errors, which were classified as dosing errors, drug interactions, omission of therapy, and inappropriate continuation of therapy in the presence of drug toxicity. They determined appropriate management in accordance with national guidelines for tuberculosis treatment and guidelines on use of antiretroviral agents for patients with HIV infection and tuberculosis disease.
The researchers found that 61% of all 72 study patients experienced at least one antituberculosis treatment-associated medication error. The most common types of errors were dosing errors, and they were mainly related to weight-based dosing. In the 24 HIV-infected patients, there were seven dosing errors that were linked to drug interactions between rifamycins and antiretroviral therapy. The rates of medication error were similar for patients receiving consultation from infectious diseases and/or pulmonary specialties and for those without consultation. Eighty-five percent of antituberculosis medication errors were uncorrected during hospital admission.
“Greater vigilance when prescribing medications for tuberculosis disease is needed,” the authors write.